Alert archive / California / Flash Flood Warnings in 2001

Flash Flood Warning 6, NWS Los Angeles, CA

July 7, 2001Santa Barbara County, California

NWS Los Angeles, CA issued this flash flood warning at Jul 7, 2001, 4:46 PM PDT for Santa Barbara County, California. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 7, 2001, 4:46 PM PDT (23:46 UTC)
Expired
Jul 7, 2001, 6:45 PM PDT
In force
119 min
Issued by
NWS Los Angeles, CA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Santa Barbara County, CA

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 12:00Z, 11.8 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 12:00Z on 2001-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 12:00Z on 2001-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -62 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
869 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-62 m²/s²
0-3 km storm-relative helicity
-25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KLOX 072346
FFWLOX
CAC083-080145-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
446 PM PDT SAT JUL 7 2001

THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL SANTA BARBARA COUNTY IN SOUTHWEST CALIFORNIA

* UNTIL 645 PM PDT

* AT 445 PM PDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
  RAIN OVER EXTREME EAST CENTRAL SANTA BARBARA COUNTY...OR FROM 26
  MILES NORTHWEST OF OJAI TO 20 MILES NORTH OF SANTA BARBARA. THE
  AREA OF HEAVY RAIN WAS NEARLY STATIONARY.

* THUNDERSTORMS WITH EXCESSIVE RAINFALL WILL AFFECT THE HIGHER TERRAIN
  AND CAMPGROUNDS OF EAST CENTRAL SANTA BARBARA COUNTY.

EXCESSIVE RUNOFF FROM THESE STORM WILL CAUSE FLASH FLOODING OF CREEKS
AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS COULD ALSO
TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT. IT IS
IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS...OR
CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS. CAMPERS SHOULD AVOID
CAMPING ALONG STREAMS OR CREEKS DURING THREATENING RAINS.

TO REPORT SEVERE WEATHER HAVEm THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
OXNARD.

LAT...LON 3484 11945 3478 11973 3464 11979 3466 11946

$$

MOYER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Jul 7, 2:00 PM PDT, 2 hours 46 minutes earlier.

Area forecast discussion, Jul 7, 2:00 PM PDT, 2 hours 46 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
200 PM PDT SAT JUL 7 2001

NOT MUCH TIME TO WRITE AS WE ARE DILIGENTLY WATCHING NUMEROUS
THUNDERSTORMS DEMONSTRATING PULSELIKE TENDENCIES. AS EXPECTED
THUNDERSTORMS FLARED UP OVER THE MOUNTAINS AND ANTELOPE VALLEY
AREAS AND THE FLASH FLOOD WATCH WAS WELL WARRANTED...AND WILL
BE ALLOWED TO CONTINUE THROUGH 900 PM.

STRONGEST STORMS HAVE BEEN OVER NORTHERN VENTURA COUNTY AND THE
EASTCENTRAL MOUNTAINS OF LOS ANGELES COUNTY. REPORTS HAVE INDICATED
ONLY BRIEF HEAVY RAIN BUT NOT ABLE TO REACH THAT MANY PEOPLE IN THE
AREAS OF CONCERN. WILL CONTINUE TO MONITOR FOR POSSIBLE WARNINGS.

NO CHANGES TO FORECAST TRENDS AS TODAY WILL BE THE LAST VERY ACTIVE
DAY OVER LOCAL AREA. ATMOSPHERE PROGGED TO BEGIN DRYING LATER
TONIGHT AND EXPECT ONLY SLIGHT CHANCE OF TSTORMS OVER MOUNTAINS...
MAINLY LA COUNTY ON SUNDAY. EVEN DRYER CONDITIONS FOR 3THE WEEK
AHEAD AS FLOW ALOFT TURNS TO A MORE DRY SOUTHWEST DIRECTION.
HEIGHTS WILL SLOWLY RISE AS WELL AS FOUR CORNERS HIGH REESTABLISHES
ITSELF BY MID WEEK.

LAX -000. MCCLUNG

.LAX...FLASH FLOOD WATCH (SEE LAXFFALAX).

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 3:00 PM PDTFlash Flood WarningLOXVentura30 min
Jul 7, 3:59 PM PDTFlash Flood WarningLOXLos Angeles61 min

Nearby

Flash Flood Warnings in California, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.